Treatment

Treatment of serotonin syndrome depends on the severity of your symptoms.

  • If your symptoms are minor, a visit to the doctor and stopping the medication causing the problem may be enough.
  • If you have symptoms that concern your doctor, you may need to go to the hospital. Your doctor may have you stay in the hospital for several hours to make sure your symptoms are improving.
  • If you have severe serotonin syndrome, you'll need intensive treatment in a hospital.

Depending on your symptoms, you may receive the following treatments:

  • Muscle relaxants. Benzodiazepines, such as diazepam (Valium) or lorazepam (Ativan), can help control agitation, seizures and muscle stiffness.
  • Serotonin-production blocking agents. If other treatments aren't working, medications such as cyproheptadine can help by blocking serotonin production.
  • Oxygen and intravenous (IV) fluids. Breathing oxygen through a mask helps maintain normal oxygen levels in your blood, and IV fluids are used to treat dehydration and fever.
  • Drugs that control heart rate and blood pressure. These may include esmolol (Brevibloc) or nitroprusside (Nitropress), to reduce a high heart rate or high blood pressure. If your blood pressure is too low, your doctor may give you phenylephrine (Neo-Synephrine) or epinephrine (Adrenalin, Epipen).
  • A breathing tube and machine and medication to paralyze your muscles. You may need a breathing tube and medication to paralyze your muscles if you have a high fever.

Milder forms of serotonin syndrome usually go away within 24 to 72 hours of stopping medications that increase serotonin, and by taking medications to block the effects of serotonin already in your system if they're needed.

However, symptoms of serotonin syndrome caused by some antidepressants could take several weeks to go away completely. These medications remain in your system longer than do other medications that can cause serotonin syndrome.

Jan. 20, 2017
References
  1. Tintinalli JE, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli's Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: The McGraw Hill Companies; 2011. http://www.accessmedicine.com. Accessed Dec. 8, 2017.
  2. Boyer EW. Serotonin syndrome. http://www.uptodate.com/home. Accessed Dec. 8, 2016.
  3. Iqbal MM, et al. Overview of serotonin syndrome. Annals of Clinical Psychiatry. 2012;24:310.
  4. Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
  5. Information for healthcare professionals: Selective serotonin reuptake inhibitors (SSRIs), selective serotonin-norepinephrine reuptake inhibitors (SNRIs), 5-hydroxytryptamine receptor agonists (triptans). U.S. Food & Drug Administration. http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/DrugSafetyInformationforHeathcareProfessionals/ucm085845.htm. Accessed Dec. 8, 2016.
  6. Ganetsky, M. Selective serotonin reuptake inhibitor poisoning. http://www.uptodate.com/home. Accessed Dec. 8, 2016.
  7. FDA Drug Safety Communication: FDA warns about several safety issues with opioid pain medicines; requires label changes. U.S. Food & Drug Administration. http://www.fda.gov/drugs/drugsafety/ucm489676.htm. Accessed Dec. 8, 2016.
  8. Hall-Flavin, D (expert opinion). Mayo Clinic. Rochester, Minn. Dec. 9, 2016.